Hail, Lancaster
- When
- July 6, 1:15 PM EST
- Where
- Lancaster County, 9.14 mi N of Van Wyck
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.980, -80.860
Penny size hail reported by Sheriff Dispatch in the Indian Land area of the county.
Weak frontal boundary was nearly stationary just north of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Weak frontal boundary was nearly stationary just north of the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 1:08 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT SUN JUL 6 2008 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE MOIST AIR INTO THE FORECAST AREA THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... CONVERGENCE ASSOCIATED WITH THE WEAK SURFACE TROUGH AND APPROACH OF THE MID-LEVEL SHORTWAVE TROUGH SUPPORT NUMEROUS THUNDERSTORMS TONIGHT ESPECIALLY EARLY AND NEARER THE TIME OF MAXIMUM HEATING. PLAN TO FORECAST LIKELY POPS. THIS IS SUPPORTED BY THE MET MOS AND SREF POPS. THE LATEST ANALYSIS SHOWED MODERATE INSTABILITY HAS DEVELOPED WITH LI/S -6 TO -7. THE INSTABILITY AND HIGH PRECIPITATION LOADING SUPPORTS POSSIBLE DAMAGING WITH A FEW OF THE THUNDERSTORMS. && .SHORT TERM /MONDAY THROUGH TUESDAY/... THE NAM AND GFS SHOW DEEPER MOISTURE ASSOCIATED WITH THE WEAKENING UPPER TROUGH SHIFTING EAST OF THE FORECAST AREA EARLY MONDAY. HOWEVER,..SUFFICIENT LINGERING MOISTURE WILL SUPPORT MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH TUESDAY. THE GUIDANCE TEMPERATURES ARE CLOSE AND NEAR CLIMATOLOGY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE GFS SHOWS THE BERMUDA HIGH CONTINUING TO CIRCULATE MOIST AIR INTO THE FORECAST AREA DURING THE EXTENDED PERIOD. SOME WEAK SURFACE TROUGHING APPEARS TO LINGER. SUFFICIENT MOISTURE...WEAK CONVERGENCE ASSOCIATED WITH THE TROUGH AND HEATING SUPPORTS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. EXPECT NEAR NORMAL MID-SUMMER TEMPERATURES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... WEAK SURFACE TROUGH AND HEATING SHOULD HELP CAUSE THUNDERSTORMS AGAIN THIS AFTERNOON. IN ADDITION...A STRONG MID LEVEL SHORT WAVE ROTATING AROUND UPPER LOW OVER THE APPALACHIAN MOUNTAINS MAY BE A TRIGGER FOR MORE ORGANIZED CONVECTION LATE IN THE AFTERNOON AND INTO THE EVENING HOURS. GENERALLY VFR CONDITIONS EXCEPT BECOMING MVFR IN VCNTY OF STORMS. LOW LEVEL NOCTURNAL JET OF ARND 20 KTS MAY HELP KEEP FOG AT AT MINIMUM...BUT ALSO CREATE SOME SCT LOWER CLOUDS BY MORNING. BEST CHANCE FOR ANY PATCHY EARLY MORNING FOG WILL BE AT AGS/OGB. AFTER 14Z...SKIES WILL RETURN TO VFR CONDITIONS AS CU DEVELOPS WITH DAYTIME HEATING. CHANCE OF MAINLY DIURNAL THUNDERSTORMS IN THE AFTERNOON AND EVENING MONDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...JL NEAR TERM...JL SHORT TERM...JL LONG TERM...JL AVIATION...LCV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 404 AM EDT SUN JUL 6 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 404 AM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
The Columbia radar (KCAE), 117 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail reported by Sheriff Dispatch in the Indian Land area of the county.
Public reported trees down across Cedar Creek Road near Highway 321.
Highway Maintenance reported a few trees down near Cheraw.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103474, 103478, 103483.